Drug recall attorneys at Pintas & Mullins Law Firm announce that a CVS pharmacist recently found one 120-pill bottle of baby aspirin to contain acetaminophen pills instead. Advance Pharmaceuticals subsequently recalled nearly 16,500 bottles of baby aspirin pills.
Acetaminophen is a pain reliever and fever reducer, similar to the active ingredient in Aspirin, acetylsalicylic acid. Brands like Tylenol use acetaminophen (sometimes called paracetamol), though it is significantly different in makeup than the active Aspirin ingredient.
Acetaminophen lowers fevers and soothes headaches, but it is not an anti-inflammatory, and is generally considered to be more dangerous than aspirin because the dosage for pain relief is incredibly close to the amount it would take to overdose.
Taking too much acetaminophen, which, for children, is only a small amount, may cause serious and possibly fatal liver disease. Adults should take no more than 4000 milligrams of acetaminophen a day – the pills found in the bottles of baby aspirin were each 500 mgs. Symptoms of liver damage include stomach or abdominal pain, extreme fatigue, persistent nausea, dark urine, or yellowing of the eyes and skin.
Dr. Joe Odin, an associate professor at Mount Sinai Hospital in New York, does extensive research in drug-induced liver injury, and stated that the 500 mg pills could indeed cause liver failure in children. Overdosing on acetaminophen is actually the number one way people commit suicide in the United Kingdom.
Overdoses in the US, on the other hand, are typically accidental, as Americans do not realize that many other medications, such as sleeping pills, often contain acetaminophen as well. Doctors refer to acetaminophen as the “silent overdose,” because patients don’t usually feel sick right away. Instead, unless they took a massive dose, they do not begin to experience systems for at least two days after overdosing. By that time, their liver has already started to fail.
If the liver fails completely, it requires a full transplant or would eventually be fatal. If doctors are able to catch the overdose early, however, they can be saved by having their stomach pumped full of charcoal to deactivate the acetaminophen. Intravenous medications may also reverse the damage.
Some adults take baby aspirin do so to prevent blood platelets from sticking together. The medicine is often crucial for those who have underdone stent surgery. These patients are required to take aspirin as part of their recovery because it has anti-clotting properties.
If patients unknowingly take Tylenol (acetaminophen) instead of aspirin, they could develop stent thrombosis, meaning the stent becomes blocked, which is more often fatal than not. Other patients may take baby aspirin to reduce the risk of heart attack and stroke, although those benefits are widely debated.
Johnson & Johnson is currently facing nearly 15 lawsuits over Tylenol,
as plaintiffs allege the acetaminophen caused them severe liver damage
and that the company failed to adequately warn consumers of this risk.
All lawsuits contend that the manufacturer recklessly disregarded Tylenol’s
potential to cause debilitating and lethal side effects, and that it failed
to disclose that there were safer alternatives for pain relief.
Indeed, acetaminophen is the leading cause of acute liver failure in the United States, and there are currently more than 185 federal and state plaintiffs pursuing claims against Tylenol. Most plaintiffs suffered severe liver injuries after taking only the recommended dosages.
Drug recall lawyers at Pintas & Mullins Law Firm have decades of experience advocating on behalf of consumers seriously injured by dangerous or recalled medications. Our attorneys are available at any time of day or night for a free, no-obligation consultation.